Hail, Sioux
- When
- May 9, 5:34 PM MST to 5:37 PM MST
- Where
- Sioux County, 1 mi SSW of Harrison
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.667, -103.877
Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail and a tornado during the late afternoon of May 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail and a tornado during the late afternoon of May 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 1:11 PM MST, 4 hours 23 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 239 PM MDT MON MAY 9 2011 WYZ101>119-101200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4 COUNTIES UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN PANHANDLE THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER NEAR HENRY AND MITCHELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT MON MAY 9 2011 WYZ102-100015- NIOBRARA COUNTY WY- 549 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL 615 PM MDT... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES EAST OF MIDDLE CREEK RESERVOIR...OR 41 MILES WEST OF EDGEMONT SOUTH DAKOTA...MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN NIOBRARA COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MSW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 551 PM MDT MON MAY 9 2011 WYZ106>108-100045- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 551 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR PLATTE AND CENTRAL GOSHEN COUNTIES UNTIL 645 PM MDT... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF LINGLE TO WHEATLAND TO 14 MILES WEST OF CHUGWATER...AND MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... VETERAN... GUERNSEY... GRAYROCKS RESERVOIR... CHUGWATER... FORT LARAMIE NATIONAL HISTORIC SITE... FORT LARAMIE... LINGLE... HARTVILLE... I-25 EXIT 65... I-25 EXIT 54... HWY 85 AT DRY RAWHIDE CREEK... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 50 AND 101. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL MANVILLE 42.78N 104.62W
05/09/2011 M1.00 INCH NIOBRARA WY PUBLIC
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 29 N TORRINGTON 42.49N 104.18W
05/09/2011 E1.75 INCH GOSHEN WY CO-OP OBSERVER
HAIL RANGES FROM PEA TO GOLFBALL.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 30 E WHEATLAND 42.05N 104.37W
05/09/2011 E0.25 INCH GOSHEN WY TRAINED SPOTTER
GROUND COVERED
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 633 PM MDT MON MAY 9 2011 NEZ096-WYZ107-108-100130- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH SIOUX NE- 633 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...CENTRAL GOSHEN AND SOUTHWESTERN SIOUX COUNTIES UNTIL 730 PM MDT... AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF VETERAN...OR 20 MILES EAST OF WHEATLAND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TORRINGTON... YODER... VETERAN... FORT LARAMIE NATIONAL HISTORIC SITE... LINGLE... FORT LARAMIE... HWY 85 AT DRY RAWHIDE CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MSW
The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
6 hail, 2 tornado. Local standard time, as filed.
Brief touchdown in open area with no damage reported.
Report received from 911 operator that public reported tornado, storm chaser in the area only reported funnel cloud.
Hail fell 2 miles south of Marsland along Highway 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295864, 295866, 295868, 295869, 295870, 295871, 295872, 295873.